Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 26, NWS Kansas City, MO

July 31, 2020Henry County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 31, 2020, 3:43 AM CDT for Henry County, Missouri. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2020, 3:43 AM CDT (08:43 UTC)
Expired
Jul 31, 2020, 10:45 AM CDT
In force
7 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:58 AM CDTFLASH FLOOD4 Sw Deepwater, MOWATER OVER ROUTE F BETWEEN ROUTE A AND HWY 52.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 255 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WGUS53 KEAX 310843
FFWEAX
MOC083-311245-
/O.NEW.KEAX.FF.W.0026.200731T0843Z-200731T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
343 AM CDT Fri Jul 31 2020

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Henry County in west central Missouri...

* Until 745 AM CDT.

* At 343 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to four inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Clinton, Urich, Deepwater, Montrose, Creighton, Brownington,
  Blairstown, Hartwell, La Due and Truman Lake.

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3822 9408 3824 9407 3856 9407 3856 9375
      3821 9361

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

Kurtz
1 follow-up statement
929 
WGUS53 KEAX 311238
FFWEAX
MOC083-311545-
/O.EXT.KEAX.FF.W.0026.000000T0000Z-200731T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
738 AM CDT Fri Jul 31 2020

The National Weather Service in Pleasant Hill has extended the

* Flash Flood Warning for...
  Henry County in west central Missouri...

* Until 1045 AM CDT.

* At 735 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 7 to 10 inches of rain have 
  fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Clinton, Urich, Deepwater, Montrose, Creighton, Brownington,
  Blairstown, Hartwell, La Due and Truman Lake.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3822 9408 3824 9407 3856 9407 3856 9375
      3821 9361

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Grana

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:31 AM CDT, 12 minutes earlier.

Area forecast discussion, Jul 31, 3:31 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
331 AM CDT Fri Jul 31 2020

.Discussion...
Issued at 330 AM CDT FRI JUL 31 2020

A near vertically stacked low over western Missouri developed
a mesoscale band of heavy rain that dropped 6 to 8" of rainfall over
Johnson Co MO overnight. This low is just now starting to fill and
slowly drift to the south, providing some relief to that hard hit
region. We may continue to see more flooding in Bates and Henry
Counties in the next few hours as this features pushes south, with 1-
2" per hour rates still occurring. By sunrise the heavier rainfall
should slip just south of our area with light to moderate rain
before finally exiting down towards Springfield by late morning.
Multiple road closures have occurred in that area south of HWY 50
and we'd expected more to pop up once it becomes more light outside.
Anybody traveling south of HWY 50 will need to be prepared to find
alternate routes and remember to turn around don't down, especially
in Johnson(MO) and Henry Counties. Rivers in these areas are also
rising quickly, so people need to use caution near creeks and rivers
today, as they will be above their respective banks in places. By
the afternoon all of the heavy rain will be south of the area, but a
few isolated showers may develop over NE Kansas and NW Missouri as
an area of thicker stratocumulus clouds form up along an area of low
level convergence. These showers will not produce much rainfall, but
may cause brief periods of light to moderate rain before dissipating
with sunset.

Another shortwave trough will approach the area from the north
Saturday evening. This will bring a weak cold front through Sunday
increasing the PoP chances throughout the day. There may be just
enough MLCAPE to produce some scattered thunderstorms during the
afternoon over central MO, but severe weather is not expected. High
pressure will quickly build into the region Monday into Tuesday with
northerly flow at almost all levels. This will bring noticeably
cooler and drier air into the area with highs only in the 70s and
dewpoints in the 50s. The nice fall like weather will not last too
long as ridging and WAA start to build back into the area Wednesday
night. A nocturnal LLJ associated with a warm front will help spark
elevated convection Thursday morning with dewpoints climbing back up
into the 60s by the afternoon with highs returning to the lower 80s.
Models are not all in agreement on how active the warm front will be
as it pushes through with the GFS being the most aggressive leaving
some uncertainty going into the end of the week.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1115PM CDT THU JUL 30 2020

The low pressure system which has been hanging out in the region
is slowly making its turn toward the south. Rain hangs around for
the next several hours as a MCV intensifies SE of the KC Metro and
moves westward into the area. Low ceilings and reduced
visibilities are expected to continue for airports within the
region. MVFR conditions should prevail with patchy IFR conditions
expected in areas of heavy precipitation and/or BR development.

Due to the placement of the low pressure system and some
associated MCV's, varied impacts are expected for area airports:

STJ: Showers are expected to move south from the airport, but
should still remain in the southern vicinity until early Friday
AM.

MCI, MKC, & IXD: Showers are expected to move in from the east.
The leading edge of this area has the potential for some gusty
winds. Lowered ceilings and reduced visibilities similar to what
was experienced earlier Thursday evening.

The entire system is expected to sag south Friday morning with
VFR conditions returning Friday after sunrise for STJ and
afternoon for the remainder of the aerodromes. VFR conditions
will persist through the remainder of the forecast period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Pesel
Hazardous weather outlook, Jul 30, 4:50 AM CDT, 22 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Thu Jul 30 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Thu Jul 30 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Moderate to heavy rainfall chances will continue through today. Areas
of one to two inches of rain is expected, with locally higher
amounts, greater than three inches possible. The best chance for
bouts of heavy rainfall will be for locations along and south of the
Missouri River. This additional rainfall will continue to support
flooding and flash flooding concerns through the day.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Off and on thunderstorm chances will persist through Friday. Isolated
instances of flooding and flash flooding will continue.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jul 30, 10:19 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1019 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      1 NW HILLSDALE          38.67N 94.86W
07/30/2020                   MIAMI              KS   PUBLIC

            NORMALLY DRY CREEK BED FLASH FLOODING.
            DELAYED REPORT. REPORT VIA SOCIAL MEDIA.

&&

PP
Local storm report, Jul 30, 10:37 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1037 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     FLOOD            6 S CONCORDIA           38.89N 93.56W
07/30/2020                   JOHNSON            MO   PUBLIC

            NUMEROUS ROADS NEAR THE BLACK WATER RIVER
            ALONG HWY 23 ARE FLOODED. REPORT VIA SOCIAL
            MEDIA.

&&

PP
Local storm report, Jul 31, 12:37 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1237 AM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     FLASH FLOOD      2 WNW CENTERVIEW        38.75N 93.88W
07/31/2020                   JOHNSON            MO   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS WATER RUNNING OVER ROAD
            NEAR THE INTERSECTION OF COUNTY ROAD 701ST
            AND COUNTY ROAD VV.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:12 PM CDTFlash Flood WarningEAXCarroll, Lafayette, Ray, Saline5 hr
Jul 30, 7:48 PM CDTRiver Flood WarningEAXPlatte50 hr
Jul 30, 7:48 PM CDTRiver Flood WarningEAXPlatte4 days
Jul 30, 8:24 PM CDTAreal Flood WarningEAXHenry, Johnson, Lafayette, Pettis, Saline3 hr
Jul 30, 8:37 PM CDTFlash Flood WarningEAXCass, Henry, Jackson, Johnson, Lafayette, Pettis and 1 more8 hr
Jul 30, 8:50 PM CDTRiver Flood WarningEAXClay, Jackson, Ray3 days
Jul 30, 9:05 PM CDTAreal Flood WarningEAXHolt6 hr
Jul 30, 9:54 PM CDTAreal Flood WarningEAXAndrew, Buchanan, Holt9 hr
Jul 30, 11:34 PM CDTRiver Flood WarningEAXJohnson, Pettis3 days
Jul 31, 12:08 AM CDTAreal Flood WarningEAXCarroll, Lafayette, Ray, Saline3 days
Jul 31, 3:46 AM CDTRiver Flood WarningEAXJackson30 hr
Jul 31, 4:10 AM CDTRiver Flood WarningEAXBates, Cass, Henry38 hr
Jul 31, 4:18 AM CDTAreal Flood WarningEAXJohnson, Lafayette, Pettis, Saline3 days
Jul 31, 7:50 AM CDTAreal Flood WarningEAXJackson6 hr
Jul 31, 10:11 AM CDTRiver Flood WarningEAXChariton, Howard, Saline3 days
Jul 31, 10:11 AM CDTRiver Flood WarningEAXCooper, Howard4 days
Jul 31, 10:43 AM CDTAreal Flood WarningEAXHenry24 hr
Jul 31, 1:45 PM CDTAreal Flood WarningEAXJackson12 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.